You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Effectiveness of Electroconvulsive Therapy for Drug-Induced Parkinsonism in the Elderly

Sadananda, Suneetha K. MBBS; Holla, Bharath MBBS; Viswanath, Biju MD; Narasimha, Aniruddh MBBS; Sebastian, Ami MD; Math, Suresh B. MD; Chandrashekar, Channapatna R. MD

Journal of ECT:
doi: 10.1097/YCT.0b013e3182611563
Online Articles
Abstract

Abstract: Drug-induced parkinsonism (DIP) is the second most common cause of parkinsonism in the elderly after idiopathic Parkinson disease. We report the case of an elderly man who had long-standing paranoid schizophrenia and DIP; both sets of symptoms improved with a course of 8 bilateral electroconvulsive therapies (ECTs). Improvement in DIP was maintained for 6 months, despite stopping ECTs. The role of ECT in DIP needs more systematic evaluation. Electroconvulsive therapy may be useful for elderly individuals with both psychotic symptoms and parkinsonism, which does not respond to conventional treatment regimes.

Author Information

From the Department of Psychiatry National Institute of Mental Health and Neuro Sciences, Bangalore, India.

Received for publication March 25, 2012; accepted May 21, 2012.

Reprints: Biju Viswanath, MD, Senior Resident, Department of Psychiatry National Institute of Mental Health and Neuro Sciences Bangalore- 560029, India (e-mail: bijuv1@gmail.com).

The authors have no conflicts of interest or financial disclosures to report.

© 2013 Lippincott Williams & Wilkins, Inc.